Texas, 2009

Hail in Texas, May 27, 2009

May 27, 2009 · NWS MAF · 3 events in 1 county or zone

During this day, convection initiated over the higher terrain of West Texas along a stalled late season cold front oriented east to west. The deep layer shear was not that great initially, but increased later in the day as a weak mid level speed max associated with an embedded shortwave trough passed near the Big Bend of Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

During this day, convection initiated over the higher terrain of West Texas along a stalled late season cold front oriented east to west. The deep layer shear was not that great initially, but increased later in the day as a weak mid level speed max associated with an embedded shortwave trough passed near the Big Bend of Texas. This, combined with moderate surface based instability and moisture advection from an 850 mb jet, resulted in isolated severe storms over southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 1:59 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 27, 1:59 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT WED MAY 27 2009

.DISCUSSION...
A LATE SEASON COLD FRONT COLD FRONT MOVED THROUGH SOUTHWEST TEXAS
EARLY THIS MORNING AND HAS NOW STALLED NEAR A LINE FROM
ROCKSPRINGS...TO SANDERSON...THROUGH THE DAVIS MOUNTAINS.
MEANWHILE...THE UPPER LEVEL PATTERN HAS BECOME SPLIT FLOW LIKE IN
NATURE WITH WESTERLY FLOW ALOFT IN THE NORTHERN JET OVER THE
PACIFIC NORTHWEST/WESTERN CANADA...AND A SOUTHWESTERLY FETCH FROM
THE SOUTHERN BAJA PENINSULA TOWARDS SOUTH TEXAS. BETWEEN THE TWO
AN ELONGATED MID TO UPPER LEVEL TROUGH AXIS IS CURRENTLY LOCATED
FROM CENTRAL KANSAS SOUTHWESTWARD THROUGH NW TEXAS...WITH
ADDITIONAL SHORTWAVE TROUGHING FROM CENTRAL NEW MEXICO THROUGH THE
NORTHERN BAJA.

THE LATEST BASE REFLECTIVITY IMAGE THIS AFTERNOON DOES SHOW SOME
ISOLATED CONVECTION NOW INITIATING OVER THE HIGHER TERRAIN OF THE
DAVIS/GUADALUPE MOUNTAINS. ELSEWHERE...ENVIRONMENT REMAINS STRONGLY
CAPPED BEHIND THE COLD FRONT. HOWEVER...LATER THIS AFTERNOON AND
EVENING A FEW EMBEDDED SHORTWAVE TROUGHS ARE EXPECTED TO MOVE INTO
SOUTHEAST NEW MEXICO FROM THE NORTHWEST AND THE BIG BEND
REGION/LOWER TRANS PECOS FROM THE SOUTHWEST. THESE AREAS WILL
HAVE THE BEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY LATER
THIS EVENING...ESPECIALLY NEAR THE LOWER TRANS PECOS REGION.
VISIBLE SATELLITE IMAGERY IS BEGINNING TO SHOW ENHANCED VERTICAL
DEVELOPMENT WITHIN THE CU FIELD SOUTH OF OZONA NEAR THE STALLED
FRONTAL BOUNDARY/WEAKLY CAPPED ENVIRONMENT. CONVECTION SHOULD
CONTINUE TO SPREAD WESTWARD NEAR THIS AREA THIS EVENING AS MID
LEVELS COOL WITH THE APPROACHING SHORTWAVE TROUGH(S). THE 0-6 KM
BULK SHEAR IS ALSO EXPECTED TO INCREASE TO 40-50 KT (CURRENTLY
NEAR 30 KT) NEAR THE AXIS OF INSTABILITY ACROSS THE SOUTHERN CWA.
DAMAGING WINDS AND LARGE HAIL WILL BE A THREAT ALONG THE
PREVIOUSLY MENTIONED AXIS FROM TERRELL COUNTY THROUGH THE DAVIS
MOUNTAINS LATER. AN MCS IS ALSO NOT OUT OF THE QUESTION (DEPICTED
ON GFS AND SOME WRF/NAM RUNS) LATER THIS EVENING AS A MODERATE 850 HPA
SOUTHEASTERLY JET DEVELOPS. NEAR THE OTHER AFOREMENTIONED
AREA...ISOLATED TO WIDELY SCATTERED COVERAGE IS EXPECTED FROM
SOUTHEAST NEW MEXICO THROUGH THE UPPER TRANS PECOS AND WESTERN
PERMIAN BASIN.

BY TOMORROW...WEAK MID TO UPPER LEVEL SHORTWAVE RIDGING IS
EXPECTED OVER THE CWA. HOWEVER...REMNANTS OF BOUNDARY WILL STILL
BE PRESENT AND ADDITIONAL MID LEVEL SHORTWAVE TROUGHS MOVING
WITHIN WEAK WESTERLY TO NORTHWESTERLY FLOW OVER THE NORTHERN CWA
IN COMBINATION WITH DAYTIME HEATING MAY RESULT IN ISOLATED TO WIDELY
SCATTERED STORMS FROM SOUTHEAST NEW MEXICO THROUGH THE WESTERN LOW
ROLLING PLAINS. ADDITIONAL DEVELOPMENT WILL ALSO BE POSSIBLE OVER
THE HIGHER TERRAIN OF WEST TEXAS AND BIG BEND REGION WITH THE
APPROACH OF YET ANOTHER SHORTWAVE TROUGH. COVERAGE WILL LIKELY
DEPEND ON THE TIMING OF THESE TWO FEATURES. RAIN CHANCES WILL
SLOWLY COME TO AN END FRIDAY AND SATURDAY AS AN UPPER LEVEL RIDGE
MOVES OVERHEAD. AS A RESULT...WARMING/DRYING TREND IS ALSO EXPECTED WITH
HIGHS POSSIBLY REACHING INTO THE MID TO UPPER 90S EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  82  63  87  /  20  30  20  20
CARLSBAD NM                59  84  59  87  /  30  30  20  20
DRYDEN TX                  65  86  66  88  /  50  40  20  20
FORT STOCKTON TX           62  86  64  87  /  50  30  20  20
GUADALUPE PASS TX          53  83  58  85  /  30  20  20  30
HOBBS NM                   57  81  60  87  /  30  30  20  20
MARFA TX                   55  79  52  80  /  50  30  30  30
MIDLAND INTL AIRPORT TX    62  82  63  87  /  30  30  20  20
ODESSA TX                  63  82  63  87  /  30  30  20  20
WINK TX                    63  87  65  91  /  40  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR THE FOLLOWING ZONES... BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...TERRELL.

&&

49/78
Hazardous weather outlook, May 27, 12:43 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT WED MAY 27 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT WED MAY 27 2009 /1243 PM MDT WED MAY 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THERE MAY BE TWO OR EVEN THREE DISTINCT AREAS WHERE STORMS WILL BE
FAVORED TO FORM. FIRST...STORMS SLOWLY MOVING SOUTHEASTWARD OUT
OF THE SOUTHERN NEW MEXICO MOUNTAINS MAY CONVERGE IN VICINITY OF
THE UPPER TRAN PECOS LATE THIS EVENING BRINGING AND INCREASED
CHANCE OF RAIN AS FAR EAST AS THE CENTRAL PERMIAN BASIN BETWEEN 10
PM AND 3 AM. THE SECOND AREA IS IN AND AROUND THE DAVIS MOUNTAINS
TO FORT STOCKTON AND THE BIG BEND REGION THIS AFTERNOON AND
EVENING. FINALLY LATE TONIGHT THUNDERSTORMS MAY MOVE OUT OF THE
MEXICO INTO THE BIG BEND REGION AND EAST INTO THE LOWER TRANS
PECOS. THE MAIN THREAT WITH THESE STORMS WILL BE THE POTENTIAL FOR
HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING...ESPECIALLY
TONIGHT ACROSS THE DAVIS MOUNTAINS...MARFA PLATEAU...AND BIG BEND
REGION...AND LOWER TRANS PECOS. A FLASH FLOOD WATCH IS IN EFFECT
TONIGHT FOR THE COUNTIES OF JEFF DAVIS...PRESIDIO...BREWSTER...
PECOS...AND TERRELL. IN ADDITION...A FEW OF THESE STORMS COULD
BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA EACH DAY THROUGH THE WEEKEND. SOME OF THESE STORMS COULD
BECOME SEVERE AND BE CAPABLE OF PRODUCING HAIL... DAMAGING
WIND... AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION THIS AFTERNOON
AND EVENING MAINLY SOUTH OF A LINE FROM VAN HORN...TO PECOS...TO
IRAAN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 27, 3:18 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT WED MAY 27 2009

TXZ074-081-272145-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
418 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF ALPINE ALONG
HIGHWAY 118 AT 418 PM CDT...MOVING NORTHEAST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN BREWSTER COUNTY...INCLUDING THE CITY OF
ALPINE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 27, 3:52 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT WED MAY 27 2009

TXZ074-081-272215-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
452 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF ALPINE
ALONG STATE HIGHWAY 118 IN WEST CENTRAL BREWSTER COUNTY AT 451 PM
CDT...MOVING EAST AT 5 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WEST CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 238 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brewster

When
May 27, 4:06 PM CST to 4:08 PM CST
Where
Brewster County, 15.69 mi SSE of Alpine
Measured
0.88 in hail
Reported by
Public
Coordinates
30.160, -103.570

Hail, Brewster

When
May 27, 4:30 PM CST to 5:25 PM CST
Where
Brewster County, 0.6 mi W of Alpine
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.370, -103.680

Hail, Brewster

When
May 27, 5:13 PM CST to 5:18 PM CST
Where
Brewster County, 0.69 mi S of Alpine
Measured
2 in hail
Reported by
Public
Coordinates
30.360, -103.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170102, 170103, 170104.